MAUDE Adverse Event Report: MDT KYPHON NEUCHATEL MFG KYPHON XPANDER II INFLATABLE BONE TAMP; ARTHROSCOPE

MDT KYPHON NEUCHATEL MFG KYPHON XPANDER II INFLATABLE BONE TAMP; ARTHROSCOPE
Catalog Number KX203
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 05/10/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient was pre-operatively diagnosed with vertebral compression fractures of t11 and t12, and underwent a balloon kyphoplasty surgery.Intra-operatively, during inflation, at level t12, the balloon ruptured and split into two pieces and got stuck in the patient's body.The physician gently tried to remove the pieces but did not succeed.The surgeon removed the cannula and the balloon pieces were still remaining inside the patient's body.The anterior portion of the balloon was stuck in the patient's vertebral body and a portion of the posterior part was stuck in the pedicle (as evidenced by the visibility of the marker bands on x-ray).Despite several attempts, the surgeon was unable to remove either of the two pieces from the patient's body.The surgeon then satisfactorily filled the cavity and the case was completed successfully with the fragments of balloon remaining inside patient's body.There was a delay of approximately 5-10 minutes as a result of this event and no patient complications were reported so far.
 
Additional Manufacturer Narrative
Product analysis: the reported complaint of a balloon rupture was confirmed during product evaluation.Visual review identified a radial tear was observed near the proximal start of the balloon.This observation is consistent with rupture due to contact with bone splinters during instrument usage.Due to the ¿umbrella¿ effect of the radially cut ibt, the ibt was unable to be collapsed and removed from the stylus.The above observations are consistent with intraoperative instrument damage.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
KYPHON XPANDER II INFLATABLE BONE TAMP
Common Device Name
ARTHROSCOPE
Manufacturer (Section D)
MDT KYPHON NEUCHATEL MFG
pierre-à-bot 97
neuchâtel 2000
CH  2000
MDR Report Key6607328
Report Number2953769-2017-00065
Device Sequence Number606219
Product Code HRX
UDI-Device Identifier00643169093676
UDI-Public00643169093676
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K101864
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberKX203
Device Lot Number0008148096
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2017
Initial Date Received by Manufacturer 05/10/2017
Supplement Date Received by Manufacturer06/07/2017
06/07/2017
Initial Report FDA Received Date06/02/2017
Supplement Report FDA Received Date07/05/2017
10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age50 YR